Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 68, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 31, 2004, 2:37 PM CDT for Harrison County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 2:37 PM CDT (19:37 UTC)
- Expired
- May 31, 2004, 3:15 PM CDT
- In force
- 38 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Harrison County, MS
The radar
The Mobile radar (KMOB), 88 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:00 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
959
WUUS54 KLIX 311937
SVRNEW
MSC047-312015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 PM CDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARRISON COUNTY IN SOUTHERN MISSISSIPPI
* UNTIL 315 PM CDT
* AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF LYMAN...OR ABOUT 8 MILES
NORTHWEST OF LONG BEACH...MOVING NORTHEAST AT 25 MPH.
LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3049 8935 3056 8925 3068 8904 3068 8888
3051 8887 3035 8925
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 PM CDT, 6 minutes earlier.
Area forecast discussion, May 31, 2:31 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
231 PM CDT MON MAY 31 2004
.DISCUSSION...
EARLY THIS AFTERNOON THERE WAS A SURFACE LOW PRESSURE CENTER OVER
MINNESOTA WITH A FRONTAL BOUNDARY STRETCHING SOUTHEAST TO OHIO THEN
SOUTHWEST TO CENTRAL TEXAS. THERE WAS WARM...MOIST AIR ALONG THE
MISSISSIPPI GULF COAST AND EXTREME SOUTHEASTERN LOUISIANA. THE RAIN
COOLED AIR OVER SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA HAS
DROPPED HIGH TEMPS IN THAT AREA. ALTHOUGH THIS MORNINGS KSIL
SOUNDING SHOWED ONLY 1.52 INCHES OF PRECIP WATER...DEEPER MOISTURE
OF WITH VALUES OVER 2 INCHES WAS SINKING SOUTHWARD INTO OUR PCWA
WITH A BAND OF SHOWERS AND THUNDERSTORMS. VERY UNSTABLE AIR WAS
ACROSS SOUTHEASTERN LOUISIANA AND COASTAL MISSISSIPPI. THE LOW OVER
MINNESOTA WAS STACKED WITH A STRONG SHORTWAVE OVER THE OHIO VALLEY/
WESTERN GREAT LAKES AND THE RIGHT ENTRANCE REGION OF THE JET OVER
THE LOWER MISSISSIPPI VALLEY.
MODELS SHOW THE FRONT SINKING SOUTH INTO CENTRAL LOUISIANA AND
MISSISSIPPI LATER TODAY...BECOMING NEARLY STATIONARY AND
WEAKENING. BOTH THE GFS AND ETA SHOW A SERIES OF SHORTWAVES MOVING
ACROSS THE AREA FOR THE NEXT FEW DAYS...KEEPING AT LEAST A CHANCE OF
PRECIP FOR TUESDAY AND WEDNESDAY. THE NEXT FRONTAL BOUNDARY IS
EXPECTED TO DROP INTO LOUISIANA AND CENTRAL MISSISSIPPI ON
THURSDAY...BRINGING ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TO THE
AREA.
WINDS HAVE WEAKENED OVER THE COASTAL WATERS...THEREFORE THE SMALL
CRAFT ADVISORY HAS BEEN LIFTED.
&&
PRELIMINARY POINT NUMBERS...
MCB 70 90 73 90 / 50 50 20 30
BTR 73 90 76 90 / 40 50 20 30
MSY 77 89 76 90 / 40 60 10 30
GPT 75 87 75 87 / 40 60 10 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH LAC005-007-033-037-047-051-063-071-075-077-
087-089-091-093-095-103-10 5-117-121-125.
MS...TORNADO WATCH MSC005-045-047-059-113-147-157.
LA AND MS COASTAL WATERS...NONE.
&&
25Hazardous weather outlook, May 31, 11:00 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT MON MAY 31 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011200- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1100 AM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHWEST MISSISSIPPI AND SPREAD SOUTHWARD THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 11:00 AM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT MON MAY 31 2004 MSZ070-071-311700- PIKE-WALTHALL- 1100 AM CDT MON MAY 31 2004 ...STRONG THUNDERSTORMS MOVING EAST THROUGH PORTIONS OF PIKE AND WALTHALL COUNTIES... AT 1058 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING EAST ABOUT 25 TO 30 MPH THROUGH CENTRAL PORTIONS OF PIKE COUNTY TOWARDS WALTHALL COUNTY. STRONG GUSTY WINDS TO 45 MPH...LOCALLY HEAVY RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND WARNINGS CONCERNING THIS FLOOD POTENTIAL.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:39 PM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 51 min |
| May 31, 1:52 PM CDT | Severe Thunderstorm Warning | LIX | Hancock, Harrison | 38 min |
| May 31, 2:22 PM CDT | Severe Thunderstorm Warning | LIX | Hancock | 23 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.